What is a flare ?: After nearly a year of... - PMRGCAuk

PMRGCAuk

12,700 members23,063 posts

What is a flare ?

readingbooks
readingbooks

After nearly a year of Prednisone for PMR and tapering from 20 mgms ( now 7) I have odd symptoms of pain, stiffness ( heels and calves ) also shoulders none of which stop me from getting out of bed, getting dressed etc which I experienced at the beginning and which I call a flare. I am never mild pain or discomfort free. Is this a flare ? Do I just persist in tapering and wait for these problems to pass or should I up the dosage for a while etc ? my rheumatologist has never suggested that I judge for myself and adjust the dose accordingly. I have started slowing the reduction to see if that helps. Thank you everyone.

14 Replies
oldestnewest
DorsetLady
DorsetLadyPMRGCAuk volunteer

A flare is just an increase in symptoms, usually caused by going below the dose you actually require or doing too much and triggering the underlying illness. Are your symptoms getting worse as time goes by? If so, they maybe beginning of flare. If they only seem to occur after a reduction and then get better it could be steroid withdrawal.

You are also at the level your adrenal glands need to start working again, so it could be that as well.

Whatever, the best thing is slower tapering, both in dose and time, and maybe use a slow taper if you don’t already -

healthunlocked.com/pmrgcauk...

My advice would be not to taper if you have symptoms- stay a one level until they go, then try again. No rush!

Good advice. Thank you. I am tapering more slowly .5 mg instead of 1 mg and over a longer period. I should arrive, all being well, at 5 mg in 3 months by staying at the taper dose longer, so this should help. Must be patient. I think.

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to readingbooks

Yes one thing you need with PMR is patience!

Seven mg is often a sticking point and in fact it is advised to slow down the taper at this point even if you feel well. The reason is because it's when the adrenals need to start pulling their weight again, and this can be a slow process. Also a 1 mg drop is more than 10% so a .5 mg drop would be closer to what will cause less withdrawal pain.

What sort of taper plan are you following at the moment?

readingbooks
readingbooks in reply to HeronNS

Many thanks. I am now reducing from 7 to 6 mgms but more slowly, the equivalent of a .5 reduction over 7 weeks to 6 mgms and then the same til I reach 5 and stay at that until my next appointment in December.

PMRpro
PMRproAmbassador

My own perception is that if it is bearable and remains steady it is probably OK. OTOH, if it gets worse - it really isn't and a mg or 2 more might be useful and sensible.

readingbooks
readingbooks in reply to PMRpro

it's not getting worse, just not better ! I am now reducing more slowly by .5 rather than 1 mgm and will see how it goes. Will definitely consider a mg or 2 more .

I felt awful when I reduced dosage by 1 mg., so now I reduce it by a quarter of a mg. (I chop up a 1mg. tablet into pieces) and find this works for me.

What did you use to “chop it up”?

We have a cheap pill cutter from Boots - the Prednisolene pills are too small for it, but it will chop them into uneven pieces. I keep the pieces in a small plastic container and select crumbs to make up doses of quarters, halves and three-quarters - I am currently reducing my dosage by a quarter of mg. per week, and so far my body does not seem to notice! Best wishes to you.

Thanks. Soon (I hope) I’ll try your method.

My last “flare” I’m sure was after an injury. I couldn’t get out of bed - 5-10 tries and lots of tears. No movement all day except forward. Painful to turn my head.

That sounds so painful. Sorry to hear you felt so poorly.

All over now. Too bad it was in Cabo. I’m smarter now & wiser.

You may also like...